Louisiana, 2008

Lightning Strike in Louisiana, June 15, 2008

June 15, 2008 · NWS LIX · 1 event in 1 county or zone

Scattered strong thunderstorms affected areas of southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered strong thunderstorms affected areas of southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 15, 3:17 AM CST, 10 hours 7 minutes earlier.

Area forecast discussion, Jun 15, 3:17 AM CST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 AM CDT SUN JUN 15 2008

.SHORT TERM...
STRONG LINE OF TS DEVELOPING ALONG A WEAK DENSITY GRADIENT CREATED
BY DEW POINT DISCONTINUITIES. THE BOUNDARY IS CURRENTLY LOCATED
FROM ABOUT 30 MILES SOUTH OF MONROE TO NATCHEZ TO NEAR GPT OUT
OVER THE GULF THEN CURVES BACK TO NEAR PENSACOLA AND ON INTO
ALABAMA. THE LARGEST CONPLEX OF TS ACTIVITY IS LOCATED AT THE APEX
OF THE LINE OVER THE GULF. DEEP TROPICAL MOISTURE STILL OVER THE
AREA WITH PW VALUES AT 2 ONLY NEEDED A REASON TO HELP CREATE
SH/TS THIS MORNING. THIS AREA OF TS SHOULD SLIDE OFF INTO THE GULF
LATER THIS MORNING. MOVEMENT OF TS TODAY WILL BE SLOW ONCE AGAIN
TOWARD THE SOUTH.

TODAYS PRECIP WILL BE HELPED ALONG BY A SHARPENING UPPER TROUGH.
THE UPPER HIGH OVER MEXICO WILL MOVE INTO WEST TEXAS AS STRONGER
JET LEVEL WINDS MOVE AROUND THE HIGH INTO THE BASE OF THE LONG
WAVE TROUGH OVER THE EASTERN PORTION OF THE COUNTRY. SINCE THESE
WINDS ARE STRONGER THAN THOSE ON THE EAST SIDE OF THE TROUGH...IT
WILL CAUSE THE UPPER TROUGH TO DIG AND SHARPEN ON ITS SOUTHERN
END. THE TROUGH MOVES THROUGH SLOWLY TODAY AND SHORT WAVE RIDGING
TAKES ITS PLACE MONDAY AND TUESDAY. COMPRESSION FROM THE RIDGE IS
NOT AS STRONG AS THE DRY AIR ADVECTION AT 700MB. THIS WILL SIMPLY
DRY ANY MOIST COLUMN THAT PENETRATES IT. BL MOISTURE GETS
TEMPORARILY FLUSHED MONDAY WITH THE ONSET OF THE SHORT WAVE RIDGE BUT
BY TUE MOISTURE WILL BE PLENTIFUL FROM THE SFC TO 700MB. SO
EVENTHOUGH WE EXPECT POP NUMBERS TO FALL BACK SOMEWHAT...THE
MOISTURE WILL BE DEEP ENOUGH TO KEEP AT LEAST A 30% FOR TUESDAY.

.LONG TERM...
LOW PRESSURE AND FRONTOGENESIS BEGINS NEAR THE
NEBRASKA/SDAKOTA/COLORADO BORDERS WED. THIS FEATURE WILL BEGIN
DEVELOPING IN THE NVA PORTION OF THE LONG WAVE SIGNAL OVER NORTH
AMERICA KEEPING IT WEAK AT FIRST. THE LOW AND ASSOCIATED FRONTAL
SYSTEM QUICKLY MOVES INTO THE BASE OF THE EAST COAST TROUGH AND
KEEPS INTENSIFYING THE THERMAL GRADIENT ACROSS THE SYSTEM CAUSING
UPPER JET WINDS TO SPEED UP ON THE BACK SIDE OF THE UPPER TROUGH.
THIS CAUSES THE LONG WAVE TROUGH TO DIG SOUTH. MODELS ARE
CURRENTLY PUSHING THE TROUGH INTO FLA WHICH BRINGS AND STALLS A
FRONTAL TROUGH OVER OUR AREA. THE SFC TROUGH IS EXPECTED TO
STRETCH FROM HERE TO SW KANSAS AND INTO THE FOOTHILLS OF THE
ROCKIES. STRONG MOUNTAIN WAVES MOVE EAST OF THE MOUNTAIN STATES
HELPING TO DEVELOP MCS FEATURES THAT WILL BEGIN TO FOLLOW THE SFC
TROUGH AXIS SOUTHEAST THEN SOUTH. WILL HAVE TO KEEP A CONTINUAL
WATCH ON HOW FAR THESE FEATURES TRAVEL SINCE THEY WILL BE CAPABLE
OF REACHING OUR AREA THROUGH THE WEEK WITH SEVERITY BY STRAIGHT
LINE WINDS AND HAIL BEING THE MAIN FOCUS.

&&

.AVIATION...
AGAIN TODAY WE SHOULD SEE AT LEAST 3 OUT OF 4 TERMINALS EXPERIENCE
SH/TS ACTIVITY DURING THE DAY. TS THAT DEVELOPED THIS MORNING WILL
BE IN THE VICINITY OF MSY THROUGH DAYLIGHT AND MAY AFFECT THE
TERMINAL AFTER DAY LIGHT. AROUND AND OUTSIDE TS ACTIVITY...WE
SHOULD CONTINUE TO SEE VFR CONDITIONS.

&&

.MARINE...
NO FLAGS BUT STRONG TS WILL CREATE LOCALIZED STRONG WINDS AND HIGH SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  69  93  70 /  40  20  20  20
BTR  92  71  95  72 /  40  20  20  20
MSY  89  73  92  74 /  50  20  20  20
GPT  88  73  90  73 /  50  20  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

In the hours before

Local storm report, Jun 15, 8:53 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
953 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      NEW ORLEANS             29.97N 90.08W
06/15/2008                   ORLEANS            LA   EMERGENCY MNGR

            STREETS FLOODED UPTOWN...ESPECIALLY ALONG MAGAZINE
            STREET. ALGIERS GENERAL DE GAULLE CANAL OVERFLOWING.

0934 AM     FLASH FLOOD      2 S METAIRIE            29.97N 90.18W
06/15/2008                   JEFFERSON          LA   LAW ENFORCEMENT

            STREETS FLOODED WITH CARS STALLED OUT ON PORTIONS OF
            JEFFERSON HIGHWAY. REPORTED BY STATE POLICE TROOP B.

0945 AM     FLASH FLOOD      2 S METAIRIE            29.97N 90.18W
06/15/2008                   JEFFERSON          LA   LAW ENFORCEMENT

            SERIOUS STREET FLOODING MAKING INTERSECTIONS AND SECTIONS
            OF ROADS AND STREETS IMPASSABLE. INTERSECTIONS BARRACADED
            AT CLEARVIEW PARKWAY AND CITRUS...AND CLEARVIEW PARKWAY
            AT AIRLINE HIGHWAY. REPORTED BY TROOP B.

&&

TDESTRI
Local storm report, Jun 15, 9:05 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1005 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     FLASH FLOOD      NEW ORLEANS             29.97N 90.08W
06/15/2008                   ORLEANS            LA   EMERGENCY MNGR

            SERIOUS STREET FLOODING MAKING INTERSECTION OF ST.
            CHARLES AVENUE AND LOUISIANA AVENUE IMPASSABLE FOR FIRE
            TRUCKS.

0955 AM     FLASH FLOOD      4 W NEW ORLEANS         29.97N 90.15W
06/15/2008                   JEFFERSON          LA   OFFICIAL NWS OBS

            AUDUBON PARK RAIN GAUGE REPORTED 4.42 INCHES OF RAIN FROM
            JUST BEFORE 800 AM TO 1000 AM.

&&

TDESTRI
Special weather statement, Jun 15, 11:29 AM CST, 1 hour 55 minutes before
LAZ056-059-065-151830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1229 PM CDT SUN JUN 15 2008

...THUNDERSTORM WITH HEAVY RAIN AFFECTING PORTIONS OF UPPER
LAFOURCHE...UPPER TERREBONNE...AND ASSUMPTION PARISHES...

AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...6 MILES WEST OF THIBODAUX...OR
ABOUT 3 MILES SOUTHEAST OF LABADIEVILLE. THE THUNDERSTORM WAS NEARLY
STATIONARY.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF BETWEEN 2 AND 4 INCHES ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32
Local storm report, Jun 15, 12:05 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
105 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     FLASH FLOOD      NEW ORLEANS             29.97N 90.08W
06/15/2008                   ORLEANS            LA   EMERGENCY MNGR

            SERIOUS STREET FLOODING REPORTED 3 BLOCKS EITHER SIDE OF
            ST. CHARLES AVENUE FROM CONSTANTINOPLE STREET TO
            WASHINGTON AVENUE. A FEW BUSINESSES TOOK ON WATER. TOURO
            HOSPITAL INACCESSIBLE FOR INCOMING OR OUTGOING TRAFFIC
            AND PATIENTS. MANY VEHICLES FLOODING OR STALLED OUT. IN
            ALGIERS, STREETS FLOODED ADJACENT TO THE CANAL ALONG
            GENERAL DE GAULLE.

1115 AM     FLASH FLOOD      4 SW METAIRIE           29.96N 90.22W
06/15/2008                   JEFFERSON          LA   EMERGENCY MNGR

            SERIOUS STREET FLOODING REPORTED ON NUMEROUS MAIN
            HIGHWAYS AND ROADS IN OLD JEFFERSON...RIVER RIDGE...
            HARAHAN...TERRYTOWN...NINE MILE POINT...AND BRIDGE CITY.
            CLEARVIEW HIGHWAY CLOSED FROM AIRLINE HIGHWAY TO
            JEFFERSON HIGHWAY. WIDESPREAD FLOODING OF SIDE STREETS IN
            NEIGHBORHOODS ALSO REPORTED. NUMEROUS VEHICLES STALLED
            OUT AND FLOODED.

&&

TDESTRI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, East Baton Rouge

When
June 15, 1:24 PM CST
Where
East Baton Rouge County, Baton Rouge
Property damage
$15,000
Reported by
Newspaper
Coordinates
30.470, -91.170

Lightning struck an apartment building resulting in a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121115.